Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 6, NWS Morristown, TN

August 4, 2006Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 4, 2006, 3:21 PM EDT for Knox County, Tennessee. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2006, 3:21 PM EDT (19:21 UTC)
Expired
Aug 4, 2006, 5:15 PM EDT
In force
114 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:30 PM EDTFLASH FLOODKnoxville, TNFLOODING AT INTERSECTIONS OF WESTERN AND MIDDLE BROOK PIKE...HEISKELL AND CENTRAL...PAT HEAD SUMMITT AND VOLUNTEER PARKWAY...AND ALONG CLINTON HIGHWAY. DEPTH UNKNOWN BUT DEEP ENOUGH TO STRAND SOME MOTORISTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 041921
FFWMRX
TNC093-042115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KNOX COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF KNOXVILLE

* UNTIL 515 PM EDT

* AT 316 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 4 FEET OF 
WATER AT THE INTERSECTION OF CUMBERLAND AND POPLAR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POWELL...
  KARNS AND BEARDEN.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA FROM SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS 
KNOX COUNTY. 

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS,
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3587 8413 3591 8388 3599 8381 3606 8390
      3602 8407 3597 8418

$$

TD
2 follow-up statements
000 
WGUS74 KMRX 042022
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT FRI AUG 4 2006

TNC093-042115-
KNOX TN-
420 PM EDT FRI AUG 4 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM EDT FOR CENTRAL KNOX
COUNTY...

AT 418 PM EDT...DOPPLER RADAR INDICATED THAT RAIN HAD ENDED OVER 
KNOX COUNTY. HOWEVER...RUNOFF FROM EARLIER RAINFALL WILL STILL 
CREATE SOME PROBLEMS IN LOW LYING AND FLOOD PRONE AREAS.

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, 
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES 
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A 
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE 
THREATENING SITUATION.

LAT...LON 3587 8413 3591 8388 3599 8381 3606 8390
      3602 8407 3597 8418

$$
000 
WGUS74 KMRX 042112
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT FRI AUG 4 2006

TNC093-042121-
KNOX TN-
511 PM EDT FRI AUG 4 2006

...THE FLASH FLOOD WARNING FOR CENTRAL KNOX COUNTY EXPIRES AT 515 PM
EDT...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS KNOX 
COUNTY...AND THE THREAT OF ADDITIONAL FLOODING HAS DIMINISHED. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3587 8413 3591 8388 3599 8381 3606 8390
      3602 8407 3597 8418

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:16 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 4, 2:16 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT FRI AUG 4 2006

.SHORT TERM (TONIGHT AND SATURDAY)...MODELS AND SREF ARE IN
REASONABLE GOOD AGREEMENT THIS RUN. SURFACE BOUNDARY IS PROJECTED TO
BECOME LESS AND LESS DEFINED AS IT PASSES THROUGH THE SOUTHERN
APPALACHIANS. ANTICIPATE DIURNAL CONVECTION ENHANCED BY THIS FEATURE
TO DISSIPATE AFTER SUNSET. SUFFICIENT MOISTURE WILL REMAIN FOR
SCATTERED DIURNAL CONVECTION TO REDEVELOP TOMORROW AFTERNOON. BEST
MOISTURE APPEARS TO BE CONFINED TO THE SPINE OF THE APPALACHIANS.
THUS HAVE GONE WITH SLIGHTLY HIGHER POPS IN THE MOUNTAIN ZONE. FOR
TEMPS...MODEL GUIDANCE GENERALLY CLOSE AND APPEARS REASONABLE WITH
LITTLE RELIEF FROM THE ABOVE-CLIMO-TEMPS IN THE OFFING THROUGH THE
SHORT TERM.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...GFS AND ECMWF MODELS SHOW
UPPER RIDGE RE-DEVELOPING OVER THE SOUTHERN APPALACHIANS BY EARLY NEXT
WEEK CONTINUING THE VERY WARM TEMPERATURES.  COLD FRONT...CURRENTLY
APPROACHING THE FORECAST AREA WILL STALL AND DISSIPATE JUST SOUTH OF
THE REGION. SURFACE MOVING EAST OF THE APPALACHIANS SATURDAY WILL
ALLOW RETURN OF DEEPER MOISTURE INTO THE FORECAST AREA FOR SATURDAY
NIGHT AND SUNDAY.

UPPER RIDGE WILL BE CENTERED ACROSS THE TENNESSEE VALLEY MONDAY AND
TUESDAY BEFORE RETROGRADING WESTWARD FOR THE LATTER HALF OF THE WEEK
AS AN UPPER TROUGH STRENGTHENS ACROSS THE NORTHEAST. ANOTHER COLD FRONT
WILL SLOWLY MOVE INTO THE FORECAST AREA FOR WEDNESDAY. PREFER THE SLOWER
SOUTHWARD MOVEMENT OF THE FRONT DEPICTED BY HPC GIVEN THE STRENGTH OF
THE UPPER RIDGE OF THE TENNESSEE VALLEY. FRONT WILL SLOWLY DISSIPATE OVER
THE AREA FOR THURSDAY AND FRIDAY. WILL MAINTAIN CHANCE OF THUNDERSTORMS
EACH DAY WITH BEST POPS ACROSS THE HIGHER ELEVATIONS AND DURING THE
HEAT OF THE DAY.

OVERALL...TRENDED TOWARD HIGHER THAN GFX HIGHS THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  94  74  92 /  20  20  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  92  72  90 /  10  20  20  30
OAK RIDGE, TN                       70  96  72  91 /  10  20  20  20
TRI CITIES AIRPORT, TN              66  90  66  89 /  10  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DH
Hazardous weather outlook, Aug 4, 11:20 AM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM EDT FRI AUG 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-

1120 AM EDT FRI AUG 4 2006/1020 AM CDT FRI AUG 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING PRODUCING SCATTERED
THUNDERSTORMS.  SOME OF THESE STORMS COULD BECOME SEVERE WITH THE
MAIN THREAT BEING DAMAGING DOWNBURST WINDS AND HEAVY RAINS...
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

DH

In the hours before

Local storm report, Aug 4, 10:03 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 AM EDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
08/03/2006                   WASHINGTON         VA   UTILITY COMPANY

            TREES DOWN ON POWER LINES ON MOCK KNOB ROAD IN ABINGDON.
            REPORTED BY BRISTOL POWER.

0415 PM     TSTM WND DMG     KYLES FORD              36.57N 83.04W
08/03/2006                   HANCOCK            TN   LAW ENFORCEMENT

            TREES DOWN REPORTED BY SHERIFFS OFFICE.

0615 PM     TSTM WND DMG     5 NNE BRISTOL VA        36.68N 82.13W
08/03/2006                   WASHINGTON         VA   LAW ENFORCEMENT

            ONE TREE DOWN ON PINE HILL ROAD. REPORTED BY DISPATCH.

0620 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
08/03/2006                   WASHINGTON         VA   LAW ENFORCEMENT

            ONE TREE DOWN ON SPRING CREEK ROAD IN ABINGDON. REPORTED
            BY DISPATCH.

0630 PM     TSTM WND DMG     BRISTOL VA              36.61N 82.17W
08/03/2006                   CITY OF BRISTOL    VA   UTILITY COMPANY

            NUMEROUS TREES AND POWER LINES DOWN EAST BRISTOL NEAR OLD
            JONESBORO ROAD. REPORTED BY BRISTOL POWER.

&&

MEP
Special weather statement, Aug 4, 2:01 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT FRI AUG 4 2006

TNZ036-041845-
ANDERSON-
201 PM EDT FRI AUG 4 2006

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CLINTON....MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  CLINTON BY 215 PM EDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:41 PM EDTSevere Thunderstorm WarningMRXMorgan49 min
Aug 4, 2:10 PM EDTSevere Thunderstorm WarningMRXAnderson35 min
Aug 4, 2:15 PM EDTSevere Thunderstorm WarningMRXKnox60 min
Aug 4, 2:28 PM EDTSevere Thunderstorm WarningMRXMorgan47 min
Aug 4, 2:33 PM EDTSevere Thunderstorm WarningMRXRoane42 min
Aug 4, 2:37 PM EDTSevere Thunderstorm WarningMRXSullivan23 min
Aug 4, 2:54 PM EDTSevere Thunderstorm WarningMRXBlount66 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningMRXKnox20 min
Aug 4, 3:22 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson53 min
Aug 4, 3:24 PM EDTSevere Thunderstorm WarningMRXSevier66 min
Aug 4, 3:39 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane66 min
Aug 4, 3:48 PM EDTSevere Thunderstorm WarningMRXWashington42 min
Aug 4, 5:14 PM EDTSevere Thunderstorm WarningMRXSequatchie31 min
Aug 4, 5:25 PM EDTSevere Thunderstorm WarningMRXHamilton65 min
Aug 4, 5:53 PM EDTSevere Thunderstorm WarningMRXBledsoe41 min
Aug 4, 6:01 PM EDTSevere Thunderstorm WarningMRXBradley44 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.